Alabama, 2013

Hail and Damaging Winds in Alabama, June 27 to 28, 2013

June 27 to 28, 2013 · NWS BMX · 27 events in 14 counties and zones

A series of decaying mesoscale convective system boundaries pushed southeastward into Central Alabama on Thursday and Friday, June 27 and 28th. Thunderstorms developed as these outflow boundaries interacted with an unstable airmass characterized by dewpoints in the 70's and CAPE values up to 3000J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A series of decaying mesoscale convective system boundaries pushed southeastward into Central Alabama on Thursday and Friday, June 27 and 28th. Thunderstorms developed as these outflow boundaries interacted with an unstable airmass characterized by dewpoints in the 70's and CAPE values up to 3000J/kg. These storms produced scattered wind damage across central and south Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 27, 2:08 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 27, 2:08 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT THU JUN 27 2013

.DISCUSSION...

CURRENTLY PLAYING THE SIT AND WAIT GAME THIS AFTERNOON ACROSS
CENTRAL ALABAMA. CONVECTIVE COMPLEXES THIS MORNING LEFT SEVERAL
SOUTHWARD PROPAGATING BOUNDARIES...CLEARLY DISTINGUISHABLE ON
VISIBLE SATELLITE...THROUGH AN AIRMASS WHERE DEWPOINTS IN THE MID TO
UPPER 70S HAVE PUSHED SURFACE CAPE VALUES OVER 4000J/KG. AS OF 2PM
CDT...A FEW SHOWERS HAVE DEVELOPED ACROSS FAR EAST CENTRAL ALABAMA
ON THE MOST NORTHERN OUTFLOW BOUNDARY. AS STORMS DEVELOP AND TAP
INTO THE UNSTABLE AIRMASS AND EFFECTIVE BULK SHEAR OF 30+ KTS EXPECT
ACTIVITY TO BECOME ORGANIZED WITH AN INCREASED THREAT OF DAMAGING
WINDS.

USING THE NORTHERN MOST BOUNDARY...AREAS SOUTH OF A LINE FROM
WEDOWEE TO CALERA TO MILLPORT HAVE THE BEST CHANCE OF SEEING
THUNDERSTORMS THIS AFTERNOON...ALONG ANY OF THE MULTIPLE BOUNDARIES
PUSHING SOUTHWARD. EXPECT POPS AND WEATHER TO BE ADJUSTED...ALONG
WITH WORDING IN THE HWO...THROUGH THE AFTERNOON AS STORMS GROW IN
INTENSITY AND SHIFT SOUTHWARD. GIVEN THE SOUTHWARD MOVEMENT OF
STORMS...WILL CARRY HIGHEST POPS ACROSS THE SOUTH...WITH SCATTERED
STORMS CONTINUING AFTER SUNSET...ALTHOUGH A GRADUAL DECREASE IN
INTENSITY AND COVERAGE IS EXPECTED.

NORTHWESTERLY FLOW CONTINUES TO BE ACTIVE WITH ANOTHER MCS CURRENTLY
PUSHING ACROSS MISSOURI. WILL HAVE TO KEEP OUR EYES TO THE NORTH
TONIGHT...WATCHING HOW THE SYSTEM PROGRESSES. SOME DISAGREEMENT
AMONG MODEL SOLUTIONS AS TO HOW IT EVOLVES...AND WHETHER WE HAVE A
SIMILAR SITUATION AS THIS MORNING OR THE SYSTEM DISSIPATES NORTH OF
THE AREA. IF IT WERE TO MAINTAIN ORGANIZATION OVERNIGHT AS IT PUSHES
SOUTHEASTWARD...IT WOULD BEGIN TO IMPACT NORTH CENTRAL ALABAMA
AROUND SUNRISE. WITH THE UPPER TROUGH ACROSS THE EASTERN CONUS
MAKING A DIG SOUTHWARD TOMORROW...A COLD FRONT WILL SHIFT SOUTHWARD
INTO THE AREA...INCREASING SURFACE CONVERGENCE AND LIFT. WHETHER IT
IS CONVECTION ALONG MORNING OUTFLOW BOUNDARIES...THE SURFACE
FRONT...OR BOTH...EXPECT THUNDERSTORMS AGAIN TOMORROW WITH THE
POTENTIAL FOR DAMAGING WINDS.

COLD FRONT SLOWLY PUSHES SOUTHWARD THROUGH THE AREA AS THE UPPER
LEVEL TROUGH REMAINS IN PLACES ACROSS THE EASTERN CONUS. FRONT
SHOULD FINALLY BE SOUTH OF THE AREA BY SUNDAY MORNING. THE
ADDITIONAL LIFT PROVIDED BY THE FRONT THROUGH THE WEEKEND AND UPPER
LEVEL LOW ROTATING NEAR THE AREA THROUGH MIDWEEK WILL KEEP AT LEAST
CHANCE POPS IN THE FORECAST FOR MOST PERIODS. WITH THE FOCUS IN THE
NEAR TERM AND NO SIGNIFICANT CHANGES TO NEXT WEEK...NOT MANY CHANGES
NEEDED IN THE EXTENDED FORECAST. WITH RAIN CHANCES AND CLOUD
COVER...TEMPERATURES CONTINUE TO LOOK COOLER FOR NEXT WEEK WITH
HIGHS IN THE 80S AND LOWS IN THE 60S.

14

&&

.AVIATION...
18Z TAF DISCUSSION.

A VERY UNSTABLE AIRMASS IS DEVELOPING OVER CENTRAL ALABAMA.
CURRENTLY RADAR IS MOSTLY CLEAR WITH JUST A FEW ECHOS SOUTHEAST OF
TOI. SUFFICIENT OUTFLOW BOUNDARIES FROM MORNING CONVECTION WILL
ACT AS TRIGGERS THIS AFTERNOON FOR ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT. CURRENT SATELLITE IS SHOWING A NICE CU
FIELD DEVELOPING ON AN OLD OUTFLOW FROM NEAR BHM TO M40. THIS IS THE
MOST LIKELY AREA OF INITIATION IN THE EARLY AFTERNOON BUT MAY VERY
WELL BE PAST BHM BY THE TIME THINGS GET GOING. CONFIDENCE IS LOW
IN THE TIMING OF THUNDERSTORMS AND WILL HAVE TO MAKE ADJUSTMENTS
ONCE THINGS GET GOING. CEILINGS AND VIS ARE EXPECTED TO REMAIN VFR
OUTSIDE OF THUNDERSTORM AREAS WITH WESTERLY WINDS.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  92  68  89  66 /  20  50  40  30  20
ANNISTON    71  92  69  88  67 /  20  50  50  40  20
BIRMINGHAM  73  93  70  89  67 /  20  50  50  30  20
TUSCALOOSA  74  94  71  91  68 /  20  50  60  30  10
CALERA      72  92  71  88  68 /  20  50  60  40  20
AUBURN      71  93  70  88  68 /  50  50  60  50  30
MONTGOMERY  74  95  74  91  70 /  50  50  60  60  30
TROY        73  94  74  90  70 /  50  50  60  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 27, 3:42 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT THU JUN 27 2013

ALZ011>015-017>050-282145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
442 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
CENTRAL ALABAMA THIS AFTERNOON AND EVENING HOURS...GENERALLY ALONG
AND SOUTH OF A GEIGER...TO CALERA...TO ANNISTON LINE. THE MAIN
THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
FRIDAY AFTERNOON AND EVENING AS A SURFACE FRONT PUSHES INTO THE
FORECAST AREA. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE
WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON...EARLY TONIGHT...AND FRIDAY.

In the hours before

Special weather statement, Jun 27, 4:20 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT THU JUN 27 2013

ALZ029-272245-
RANDOLPH AL-
520 PM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH COUNTY
UNTIL 545 PM CDT...

AT 517 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CRYSTAL LAKE...OR 7 MILES SOUTHEAST OF WEDOWEE...
MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ROANOKE...
  CRYSTAL LAKE...
  ROANOKE MUNICIPAL AIRPORT...
  ROCK MILLS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3311 8542 3326 8550 3332 8540 3329 8526
      3311 8522
TIME...MOT...LOC 2220Z 327DEG 23KT 3324 8538

61
Special weather statement, Jun 27, 4:46 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT THU JUN 27 2013

ALZ037-038-047-272315-
CHAMBERS AL-LEE AL-TALLAPOOSA AL-
546 PM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAMBERS...EASTERN
TALLAPOOSA AND NORTHWESTERN LEE COUNTIES UNTIL 615 PM CDT...

AT 544 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CAMP HILL TO WAVERLY...AND
MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  AUBURN...
  OPELIKA...
  WAVERLY...
  OAK BOWERY...
  AUBURN UNIVERSITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3277 8574 3283 8562 3282 8539 3256 8531
      3260 8570
TIME...MOT...LOC 2246Z 328DEG 14KT 3279 8567 3273 8553

61

The radar

The Maxwell AFB radar (KMXX), 37 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Elmore

When
June 27, 5:05 PM CST
Where
Elmore County, 1.35 mi ENE of Seman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.740, -86.100

Several trees were uprooted along Highway 9, between Equality and Central.

Thunderstorm Wind, Randolph

When
June 27, 5:07 PM CST
Where
Randolph County, 1.16 mi W of Roanoke
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.150, -85.370

Trees were uprooted in several locations across the southern part of Randolph County.

Thunderstorm Wind, Elmore

When
June 27, 5:18 PM CST
Where
Elmore County, Cotton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.680, -86.020

Trees and powerlines were reported down at Highway 63 and West Cotton Road.

Thunderstorm Wind, Elmore

When
June 27, 5:22 PM CST
Where
Elmore County, 0.58 mi W of Red Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.680, -85.940

Two trees and several powerlines were downed along Highway 229, just west of Martin Dam.

Thunderstorm Wind, Tallapoosa

When
June 27, 5:49 PM CST
Where
Tallapoosa County, 0.9 mi SW of East Tallasee
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.520, -85.890

Powerlines were reported down in the roadway near the intersection of Lower Tuskegee Road and Pemberton Road.

Thunderstorm Wind, Russell

When
June 27, 6:30 PM CST
Where
Russell County, Hurtsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.250, -85.400

Trees were uprooted along Shady Grove Road on the east side of Hurtsboro.

Thunderstorm Wind, Autauga

When
June 27, 10:00 PM CST
Where
Autauga County, 1.35 mi WSW of Wadsworth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.660, -86.490

One tree was reported down near the intersection of County Road 68 and County Road 99.

Thunderstorm Wind, Autauga

When
June 27, 10:40 PM CST
Where
Autauga County, 2.15 mi NNW of Booth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -86.590

One tree was uprooted along County Road 113 and one tree was uprooted along County Road 58.

Thunderstorm Wind, Greene

When
June 28, 10:10 AM CST
Where
Greene County, 0.69 mi N of Allison
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.790, -87.980

Trees were uprooted in the Allison community.

Thunderstorm Wind, Greene

When
June 28, 10:12 AM CST
Where
Greene County, 0.9 mi NW of Eutaw
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.840, -87.890

Trees were uprooted near Eutaw.

Thunderstorm Wind, Shelby

When
June 28, 11:02 AM CST
Where
Shelby County, Columbiana
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.180, -86.600

Trees were uprooted around Main Street and powerlines were down along Route 25.

Thunderstorm Wind, Autauga

When
June 28, 11:50 AM CST
Where
Autauga County, 3.58 mi NE of Booth
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.530, -86.530

Several trees were uprooted across the eastern portion of Autauga County. Areas affected include County Road 40, continuing southeast along County Road 57 into Prattville. One tree caused structural damage to a home in Prattville.

Thunderstorm Wind, Elmore

When
June 28, 11:53 AM CST
Where
Elmore County, 1.17 mi E of Robinson Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.520, -86.360

Powerlines were down across Highway 14 at Ingram Road.

Thunderstorm Wind, Dallas

When
June 28, 11:58 AM CST
Where
Dallas County, 1.38 mi N of Selma
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.420, -87.020

Several trees were reported down across the Selma area. Locations of uprooted trees include Moore's Ferry Road, Earl Goodwin Parkway, Cedar Drive, Highland Avenue, Pardue Drive in Valley Grande, as well as Hooper Drive and Kingsbend Road in Selmont. Additionally, a tree fell on a home on Medical Center Parkway in Selma.

Thunderstorm Wind, Elmore

When
June 28, 12:00 PM CST
Where
Elmore County, 1.35 mi ESE of Wetumpka
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -86.200

Powerlines were down on Company Street and trees were uprooted across Tallassee Street.

Thunderstorm Wind, Elmore

When
June 28, 12:10 PM CST
Where
Elmore County, 4.5 mi SSE of Wetumpka
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.490, -86.190

Powerlines were downed near Wetumpka, at Blue Ridge and Jasmine Hill Road.

Thunderstorm Wind, Elmore

When
June 28, 12:12 PM CST
Where
Elmore County, 0.9 mi SW of Martin Lake South
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.720, -85.960

A large tree was uprooted, blocking Blount Point Drive, near Lake Martin.

Thunderstorm Wind, Tallapoosa

When
June 28, 12:20 PM CST
Where
Tallapoosa County, 1.35 mi ENE of Bevelle
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.930, -85.930

A tree was uprooted in Alexander City.

Thunderstorm Wind, Montgomery

When
June 28, 12:39 PM CST
Where
Montgomery County, 0.9 mi SE of Snowdoun
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.240, -86.290

Several trees were uprooted across Showdoun Chambers Road.

Thunderstorm Wind, Lee

When
June 28, 12:53 PM CST
Where
Lee County, 3.5 mi S of Auburn
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.570, -85.480

Trees were uprooted on Wrights Mill Road and North Wrights Mill Road.

Hail, Chambers

When
June 28, 1:08 PM CST
Where
Chambers County, 0.58 mi W of Langdale
Measured
0.88 in hail
Reported by
Public
Coordinates
32.820, -85.180

Hail, Tuscaloosa

When
June 28, 4:40 PM CST
Where
Tuscaloosa County, 6.91 mi S of Elrod
Measured
1 in hail
Reported by
Public
Coordinates
33.150, -87.800

Thunderstorm Wind, Greene

When
June 28, 6:04 PM CST
Where
Greene County, 3.61 mi NW of Eutaw
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
32.870, -87.920

Numerous trees were uprooted across Green County, including along Interstate 20/59 near exit 40.

Thunderstorm Wind, Perry

When
June 28, 6:55 PM CST
Where
Perry County, Marion
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.630, -87.320

A few homes sustained minor roof damage in Marion.

Thunderstorm Wind, Sumter

When
June 28, 7:00 PM CST
Where
Sumter County, 0.9 mi NW of Brewersville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.530, -88.110

Several trees were uprooted near Coatopa to near Bellamy.

Thunderstorm Wind, Perry

When
June 28, 7:00 PM CST
Where
Perry County, 0.9 mi NW of Vaiden
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
32.530, -87.380

Several trees were uprooted between Marion and Vaiden along numerous county roads.

Thunderstorm Wind, Perry

When
June 28, 7:05 PM CST
Where
Perry County, 0.69 mi S of Vilula
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -87.270

Phone lines were downed along County Road 45, near Vivula.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463283, 463290, 463282, 463284, 463299, 463293, 463297, 463296, 463303, 463300, 463302, 463396, 463400, 463397, 463401, 463398, 463403, 463404, 463409, 463411, 463412, 463414, 463415, 463419, 463416, 463418, 463420.